How to Deal with Effects of Gastric Stasis on Migraine Meds?

Health Professional

Full Question:

My doctors have just diagnosed me with gastric stasis and it impacts how effective the triptans and nausea drugs that I take for a migraine attack are. Sometimes, the gastric stasis is worse than others, so it affects the drugs more. When the gastric stasis is at its worst, my migraine drugs do pretty much nothing. What's really worse though is not knowing if my meds are going to work when I get a migraine. Can you give me some suggestions? Thanks a lot, Reggie.

Full Answer:

Dear Reggie,

We're sorry you have to deal with the complication of gastric stasis. This paralysis of the stomach and delayed emptying of the stomach, which is also called gastroparesis, can indeed make it impossible for oral migraine and nausea meds to work effectively and efficiently.

There are a couple of primary issues here, of course:

  1. Triptans are more effective when we take them and get them into our systems early in a migraine attack.
  2. There's simply no way to know how gastric stasis is going to act on any given day, so you can't plan around it.

The most fool-proof way to address both of those issues is to switch your triptans and antiemetic (medication for nausea) to non-oral methods of administration. For the triptans, this means, subcutaneous injections, nasal sprays, the new iontophoretic sumatriptan patch (Zecuity), or the new inhaled sumatriptan powder (ONZETRA Xsail). You can find comprehensive information about which triptans are available in the various delivery methods in Triptans for Migraine – Forms and Uses.

Antiemetic medications also come in non-oral forms - most commonly IM injectable and suppositories. Some to discuss with your doctor are promethazine (Phenergan), prochlorperazine (Compazine), and ondansetron (Zofran).

A note on both triptans and antiemetics - some of these medications are available in orally disintegrating tablets. It's a misconception that they're absorbed through the mucosa under the tongue. They're absorbed through the gastrointestinal tract after disintegrating and being swallowed. Thus, they do not avoid the issues associated with gastric stasis.

Thank you for your question,
Dave Watson and Teri Robert

Thinkstock

About Ask the Clinician:

Thinkstock

Questions submitted to our Ask the Clinician column are answered by Dr. David Watson and Teri Robert.

If you have a question, please click HERE. Accepted questions will be answered by publishing the answers in our column. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via ** THIS FORM**. Please do not submit questions via email, private message, or blog comments. Thank you.

**_Please note: We cannot diagnose, suggest specific treatment, or handle emergencies via the Internet. Please do not ask us to diagnose; see your physician for diagnosis._** For an overview of how we can help and questions we can and can't answer, please see _**[Seeking Migraine and Headache Diagnoses and Medical Advice](http://www.healthcentral.com/migraine/c/9924/162100/migraine-headache-diagnosing)** _.

We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.